Alert archive / North Carolina / Flash Flood Warnings in 2020
Flash Flood Warning 25, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jul 5, 2020, 8:12 PM EDT for Davidson County, Forsyth County, Guilford County, North Carolina. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2020, 8:12 PM EDT (00:12 UTC)
- Expired
- Jul 5, 2020, 9:36 PM EDT
- In force
- 84 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Davidson County, NC, Forsyth County, NC, Guilford County, NC
The radar
The Roanoke radar (KFCX), 115 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.2 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1616 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1396 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
342
WGUS52 KRAH 060012
FFWRAH
NCC057-067-081-060215-
/O.NEW.KRAH.FF.W.0025.200706T0012Z-200706T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
812 PM EDT Sun Jul 5 2020
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
Southeastern Forsyth County in central North Carolina...
Northeastern Davidson County in central North Carolina...
Southwestern Guilford County in central North Carolina...
* Until 1015 PM EDT.
* At 812 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly, especially in the High Point area.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flooding include...
Greensboro, High Point, Kernersville, Jamestown, Sedge Garden,
Colfax and Oak Hollow Marina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3614 8001 3612 7994 3604 7989 3597 7989
3592 7992 3591 7993 3592 7997 3592 8005
3596 8015 3610 8018
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
221 follow-up statement
167
WGUS72 KRAH 060136
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
936 PM EDT Sun Jul 5 2020
NCC057-067-081-060146-
/O.CAN.KRAH.FF.W.0025.000000T0000Z-200706T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Forsyth NC-Davidson NC-Guilford NC-
936 PM EDT Sun Jul 5 2020
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN FORSYTH...NORTHEASTERN
DAVIDSON AND SOUTHWESTERN GUILFORD COUNTIES IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3614 8001 3612 7994 3604 7989 3597 7989
3592 7992 3591 7993 3592 7997 3592 8005
3596 8015 3610 8018
$$
22What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 7:40 PM EDT, 32 minutes earlier.
Area forecast discussion, Jul 5, 7:40 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 740 PM EDT Sun Jul 5 2020 .SYNOPSIS... A stationary front stretching from the NC Crystal Coast to the Piedmont will weaken through tonight. Meanwhile, subtropical high pressure will extend across the cntl Appalachians and NC through Monday night. && .NEAR TERM /THROUGH TONIGHT/... As of 430 PM Sunday... Convection has materialized generally as expected this afternoon, but with no reports of severe weather despite a couple of SVR Warnings. As subsequent convection develops on outflow and spreads away from the primary moisture and convergence axis noted previously, it will do so in an increasingly dry and less favorable environment to the north and south for any vigorous convection. And in conjunction with the onset of nocturnal cooling in a few hours, that suggests convective coverage and intensity will wane in cntl NC in the next few hours. Until that time, the area centered around Johnston, Wayne, Wilson, and nrn Sampson Co. remains in a relatively maximized near storm environment between outflow approaching from all directions; and those counties will likely be the focus for another strong to severe cell or three through 22-23Z. .PREV DISCUSSION... /ISSUED 1135 AM EDT Sun Jul 05 2020/ 12Z upr air data indicate a (700-500 mb) subtropical ridge has expanded from the OH Valley to the cntl Appalachians and NC this morning. Associated anticyclonic flow and generally subsident conditions will result over cntl NC. And observed proximity soundings this morning from VA to the Carolinas continue to depict a subsidence inversion between 600-650 mb, one relatively least prominent at GSO. An axis of relatively maximized 925-850 mb moisture, characterized by lwr-mid teens C dewpoints in that layer, was analyzed from MHX to GSO, with drier air flanking to the northeast at WAL and and southwest at CHS. At the surface, a front --one which generally coincided with the aforementioned axis of maximized 925-850 mb moisture and has been reinforced by maritime ely flow and outflow from convection Sat and Sat night-- has become quasi-stationary from the Crystal coast wnwwd across the Piedmont, roughly along I-40, to a lee trough/weak lee low (1015 mb) centered near HKY/SVH. Both boundaries will remain quasi-stationary today and likely serve as foci for mainly scattered, diurnal convection. Meanwhile, weak, 1017 mb high pressure just offshore the middle Atlantic coast will extend swwd with a slightly cooler and more stable air mass expected from the DelMarVA swwd into nern NC. Convection will again be limited in intensity by the presence of the inversion warmth/dryness in the mid levels, and also weekly-steered and sheared, and slow-moving given the presence and proximity of the subtropical ridge and less than 10 kts of flow from the surface to 400 mb; and localized heavy downpours will result. Despite the slow movement, only modest precipitable water values of 1.5-1.7 " suggest any associated flooding would be very localized. Instead, the primary hazard today will again be from strong to locally damaging wind gusts owing to the presence of a high DCAPE environment already in place per 1150 J/kg values sampled at both GSO and RNK this morning. And forecast models indicate the DCAPE will increase into the 1200-1500 J/kg range through this afternoon. Convection will likely diminish from late afternoon onward as outflow and subsequent forcing mechanisms move away from a moderate instability axis along the front, into the foregoing drier and more stable environments flanking cntl NC to the ne and sw. Otherwise, it will be hot again, with temperatures mostly in the lwr 90s, and with surface dewpoints that will be less prone to mixing out than previous days. As such, maximum Heat Index values will reach the mid 90s to around 100 degrees. Generally persistence low temperatures in the upr 60s to lwr 70s are expected with variably cloudy but dry conditions tonight. && .SHORT TERM /MONDAY AND MONDAY NIGHT/... As of 400 PM Sunday... Subtropical ridging centered in the 700-500 mb layer will continue to extend from the OH Valley to offshore the NC coast this period. Meanwhile, a broad mid-upr level low --one comprised of several smaller-scale perturbations from the mid and lwr MS River Valley to the Gulf coast and n-cntl GOM this afternoon, will drift ewd and become centered across the TN Valley and srn Appalachians by 12Z Tue. At least a couple of the perturbations orbiting the mean low will lift newd across the Savannah Basin and the wrn or w-cntl Carolinas Mon afternoon-night and promote some weakening/erosion of the preceding subtropical ridge. At the surface, ridging and anticyclonic flow will extend from the wrn N. Atlantic wwd into NC. The ridging will be flanked by an Appalachian-lee trough to the north over VA and a surface trough over nern FL wwd across srn GA and AL this afternoon, which is forecast to lift nwd into SC and srn NC late Mon and Mon night. A sea breeze will also likely make good progress nwwd into cntl NC during the afternoon and evening, given prevailing onshore flow. As such, cntl NC will be situated in a relative lull of convection, with the srn of the two regimes described above likely to spread north and affect the NC srn Piedmont, Sandhills, and srn-cntl Coastal Plain during afternoon-evening. Associated clouds may keep those srn areas up to a few degrees shy of persistence highs in the lwr 90s that are expected otherwise and elsewhere. A chance of showers and storms will persist throughout the night centered over the srn Piedmont, as well as a good chance of low stratus there, in closest proximity to the lift approaching from the surface to mid level troughs approaching from the southwest. Lows mostly in the lwr 70s. && .LONG TERM /TUESDAY THROUGH SUNDAY/... As of 330 PM Sunday... Not a whole lot has changed in the extended. The medium-range models still have a weak upper low over the Deep South slowly drifting east- northeast and amplifying a weak trough before moving east through the region midweek. The model trend has been for the low to strengthen along the Carolina coast by Thursday and either stalling out or slowly lifting northeast along the coast through the weekend. Given the continued model differences, still a lower than normal forecast confidence Thursday onward. However, regardless of how the aforementioned low evolves, both medium range models indicate a northern stream trough amplifying as it moves through the Great Lakes/Northeast over the weekend. The trough axis will remain over the region through the remainder of the extended forecast area, with shortwave impulses moving through it. At the surface, south- southeasterly flow into the area off the Atlantic will persist, with high pressure to the east and relatively low pressure to the west. Though agreement is not great, still expect the development of a low over the Carolinas in response to the low aloft, but confidence with exactly when it would impact central NC is low at this time. Regardless of the coverage, still expect shower and thunderstorm activity to be diurnally driven through at least Thursday and best chances to be across the southern portions of the area. Temperatures should be within a category or two of normal through the period, with the best chance for below normal highs on the days with and where the more extensive cloud cover and convection occur. Highs will generally be in the mid 80s to low 90s and lows in the upper 60s to mid 70s. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... As of 740 PM Sunday... Afternoon and early evening storms essentially from FAY to RDU to RWI have mostly diminished or propagated westward into the central Piedmont, and should continue to migrate slowly around the western Piedmont and perhaps impacts GSO/INT before completely dying off after 03Z. Probability is low but confidences is high enough to include in the GSO/INT TAFs for a few more hours. Fog and stratus coverage overnight is not expected to be a great as it was last night, but earlier rain at RDU/ and climatology mat support at least some MVFR vsbys by 09Z, with otherwise VFR across central N. A few isolated storms will be possible again Monday afternoon, primarily in the vicinity of FAY Outlook: The chance of showers and storms will increase through mid- week, as low pressure approaches our region from the southwest. Humid, sely flow off the sw N. Atlantic/Gulf Stream will also increase the probability of morning stratus during that same time, some of which could linger as MVFR ceilings through late morning to midday Tue-Wed. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...MWS NEAR TERM...MWS SHORT TERM...MWS LONG TERM...KC AVIATION...BLS/MWS
Hazardous weather outlook, Jul 5, 7:23 PM EDT, 49 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 723 PM EDT Sun Jul 5 2020 NCZ007>009-021>025-038>040-073>076-083>086-062330- Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham- Davidson-Randolph-Chatham-Stanly-Montgomery-Moore-Lee-Anson-Richmond- Scotland-Hoke- 723 PM EDT Sun Jul 5 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Scattered, slow-moving thunderstorms will be capable of producing damaging wind gusts through this evening. Briefly heavy downpours and minor flooding may also result in urban and poor drainage areas. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ010-011-026>028-041>043-077-078-088-089-062330- Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-Harnett- Wayne-Cumberland-Sampson- 723 PM EDT Sun Jul 5 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 5, 5:53 PM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
553 PM EDT SUN JUL 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0154 PM TSTM WND DMG 2 NE DURHAM 36.00N 78.88W
07/05/2020 DURHAM NC PUBLIC
TREE ON A HOUSE. POWER LINES DOWN.
&&Local storm report, Jul 5, 6:35 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
635 PM EDT SUN JUL 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM TSTM WND DMG COATS 35.41N 78.67W
07/05/2020 HARNETT NC 911 CALL CENTER
POWER LINES DOWN.
&&
AKLocal storm report, Jul 5, 6:37 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
637 PM EDT SUN JUL 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM TSTM WND DMG 3 WSW BENSON 35.37N 78.61W
07/05/2020 HARNETT NC 911 CALL CENTER
TREE DOWN AT INTERSECTION OF BROOKLEAF DRIVE
AND FAIRGROUND RD.
&&
AKLocal storm report, Jul 5, 6:38 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
638 PM EDT SUN JUL 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG 1 NNW COATS 35.43N 78.68W
07/05/2020 HARNETT NC 911 CALL CENTER
TREE DOWN AT INTERSECTION OF 55W AND DURA
BILT LN.
&&
AKLocal storm report, Jul 5, 6:39 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
639 PM EDT SUN JUL 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0154 PM TSTM WND DMG 2 NE DURHAM 36.00N 78.88W
07/05/2020 DURHAM NC LAW ENFORCEMENT
TREE ON A HOUSE POWER LINES DOWN AT N. HYDE
PARK AVE AND ELMO ST.
&&
AKLocal storm report, Jul 5, 6:40 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
640 PM EDT SUN JUL 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM TSTM WND DMG COATS 35.41N 78.67W
07/05/2020 HARNETT NC 911 CALL CENTER
POWER LINES DOWN AT INTERSECTION OF SW MAIN
ST. AND S. CHURCH ST.
&&
AKThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:30 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth | 45 min |
| Jul 6, 7:59 PM EDT | Special Weather Statement | RAH | Alamance | 46 min |
Nearby
Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.